Alert archive / Colorado / Winter Storm Warnings in 2018

Winter Storm Warning 2, NWS Denver/Boulder, CO

February 5, 20187 counties in Colorado

NWS Denver/Boulder, CO issued this winter storm warning at Feb 5, 2018, 4:32 PM MST for 7 counties in Colorado. It was in force for 11 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 5, 2018, 4:32 PM MST (23:32 UTC)
Expired
Feb 6, 2018, 3:16 AM MST
In force
11 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Gilpin County, CO, Grand County, CO, Jefferson County, CO, Park County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 97 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 5, 10:00 PM MSTSNOW 22 Sse Breckenridge, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2496 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

879 
WWUS45 KBOU 052332
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
432 PM MST Mon Feb 5 2018

...SNOW AND SLICK ROADS FOR THE MOUNTAINS TONIGHT...

.Snow showers, some heavy, will continue through tonight. The
heaviest snow will focus toward the I-70 Corridor tonight. 
Mountain roads will become snowpacked and slick again with 
nightfall, with hazardous travel conditions remaining in place 
through early Tuesday morning. Gusty winds into the 40- 50 mph 
range over the higher passes will also produce blowing and 
drifting snow.

On the plains, snow showers will develop through this evening and
continue tonight. Accumulations will range between and dusting
and 3 inches. Slick road conditions will likely develop as
temperatures drop well below freezing this evening.

COZ034-060800-
/O.UPG.KBOU.WW.Y.0009.000000T0000Z-180206T1200Z/
/O.NEW.KBOU.WS.W.0002.180205T2332Z-180206T1200Z/
The Mountains of Summit County, the Mosquito Range, and the
Indian Peaks-
Including the cities of Berthoud Pass, Breckenridge, 
East Slopes Mosquito Range, East Slopes Southern Gore Range, 
Eisenhower Tunnel, Indian Peaks, Kenosha Mountains, Mount Evans, 
Williams Fork Mountains, and Winter Park
432 PM MST Mon Feb 5 2018

...WINTER STORM WARNING IN EFFECT UNTIL 5 AM MST TUESDAY...

* WHAT...Heavy snow occurring. Plan on difficult travel
  conditions, including during the evening commute. Additional
  snow accumulations of 5 to 10 inches, with localized amounts up
  to 12 inches, are expected.

* WHERE...The Mountains of Summit County, the Mosquito Range, 
  and the Indian Peaks.

* WHEN...Until 5 AM MST Tuesday, however lighter snow will 
  continue through noon on Tuesday

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility, snowpacked roads and blowing snow over the high
  mountain passes at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

COZ031-033-060800-
/O.CON.KBOU.WW.Y.0009.000000T0000Z-180206T1200Z/
Rabbit Ears Pass-
Rocky Mountain National Park and the Medicine Bow Range-
Including the cities of East Slopes Park and Northern Gore
Ranges, Gore Pass, Rabbit Ears Pass, Cameron Pass, 
Laramie and Medicine Bow Mountains, Rabbit Ears Range, 
Rocky Mountain National Park, and Willow Creek Pass
432 PM MST Mon Feb 5 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST
TUESDAY...

* WHAT...Snow occurring. Plan on slippery road conditions, 
  including during the evening commute. Additional snow 
  accumulations of 3 to 5 inches are expected.

* WHERE...Rabbit Ears Pass and Rocky Mountain National Park and 
  the Medicine Bow Range.

* WHEN...Until 5 AM MST Tuesday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities,
  snowpacked roads and blowing snow over the high mountain passes at
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$
1 follow-up statement
919 
WWUS45 KBOU 061016
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
316 AM MST Tue Feb 6 2018


COZ034-061700-
/O.CAN.KBOU.WS.W.0002.000000T0000Z-180206T1200Z/
/O.NEW.KBOU.WW.Y.0010.180206T1016Z-180206T1700Z/
The Mountains of Summit County, the Mosquito Range, and the
Indian Peaks-
Including the cities of Berthoud Pass, Breckenridge, 
East Slopes Mosquito Range, East Slopes Southern Gore Range, 
Eisenhower Tunnel, Indian Peaks, Kenosha Mountains, Mount Evans, 
Williams Fork Mountains, and Winter Park
316 AM MST Tue Feb 6 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM MST THIS
MORNING...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Snow occurring. Plan on slippery road conditions.
  Additional snow accumulations of 3 to 6 inches are expected.

* WHERE...The Mountains of Summit County, the Mosquito Range, the
  Indian Peaks and I-70 Mountain Corridor.

* WHEN...Until 10 AM MST this morning.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

COZ031-033-061130-
/O.CAN.KBOU.WW.Y.0009.000000T0000Z-180206T1200Z/
Rabbit Ears Pass-
Rocky Mountain National Park and the Medicine Bow Range-
Including the cities of East Slopes Park and Northern Gore
Ranges, Gore Pass, Rabbit Ears Pass, Cameron Pass, 
Laramie and Medicine Bow Mountains, Rabbit Ears Range, 
Rocky Mountain National Park, and Willow Creek Pass
316 AM MST Tue Feb 6 2018

...WINTER WEATHER ADVISORY IS CANCELLED...

Periods of light snow will continue through the day with
additional accumulations of 1 to 4 inches. 

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter storm warning went out at Feb 5, 2:36 PM MST, 1 hour 56 minutes earlier.

Area forecast discussion, Feb 5, 2:36 PM MST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
236 PM MST Mon Feb 5 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 230 PM MST Mon Feb 5 2018

Cold front recently swept southwest through the area with
northeast wind gusts to 40 mph. Temperatures behind the front
quickly dropped into the 30s. As cold air advection continues
behind the front, temperatures will eventually fall into the 20s.
Radar showing snow bands over southern Wyoming and far northern
Colorado at this time. Models indicate lapse rates of 7-9 deg C/KM
from 500mb to 700mb, so expect snow showers and bands of snow to
continue into the evening. Short term models showing the snow
bands to the north slowly shifting eastward before dissipating.
They also have snow forming late tonight along and south of I-70
east of Denver. Will go with 2-3 inches of snow at these
locations. Elsewhere, plan on keeping snowfall amounts around an
inch or less.

For the mountains, a moist northwest flow aloft will continue to
produce snow over the mountains. Embedded snow bands will produce
locally heavy snow with snowfall rates of 2 inches per hour.
Moisture and snowfall will decrease after midnight with just a few
pockets of light snow remaining around sunrise Tuesday morning.
Snowfall amounts will greatly vary due showery nature of the snow.
In general, an additional 3-6 inches of snow is expected with
locally up to 10 inches. Will keep the Winter Weather Advisory
through the night and expire it at 12Z.

.LONG TERM...(Tuesday night through Monday)
Issued at 230 PM MST Mon Feb 5 2018

Tuesday night, mid level qg subsidence will move across the region
as the trough axis exits the state. The flow will remain
northwesterly and in the moderate category. NAM12 spatial cross-
sections show enough moisture below 600 mb to keep some light
snow going along the west facing slopes. Winds above timberline
gusting to around 45 mph overnight. Across the northeast plains,
models still show sufficient boundary layer moisture for either
stratus or fog Tuesday night into Wednesday morning, especially
north and east of Denver. Wednesday morning the moisture will be
east of an inverted surface trough parked over eastern Larimer and
eastern Boulder counties at that time. The flow aloft will remain
northwesterly but drier and more subsident for Wednesday and
Thursday. Just isolated shower coverage along the north and west
facing slopes of the Medicine Bow Range. Drier and warmer across
the northeast plains of Colorado as well. Thursday night into
Friday, the upper ridge over the eastern Pacific flattens and the
jetstream sags south over the central Rockies. Weak mid level qg
ascent will brush across the state with a cold front backing into
the northeast plains of Colorado Friday morning. Highest pops will
be over the northern half of the cwa at that time. The flow aloft
will increase and become southwesterly Saturday and Saturday
night, with a trough dropping out of the Pacific Northwest and
splitting to the west and north of Colorado Saturday night.
Another frontal passage with a better chance of snow across the
entire cwa at that time. An upper level ridge builds over CO
Sunday as the western part of the splitting trough drops into the
Desert Southwest and a dry southerly flow spreads over the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 230 PM MST Mon Feb 5 2018

Gusty northeast winds behind a cold front will shift to the east
around 00Z and remain easterly through most of the night. A Denver
Cyclone will bring light shifting winds around 12Z. Low clouds
are expected form around or a little after 00Z, there will be
slight chance for freezing drizzle this evening 00-06Z. Most
precipitation should fall as snow. Airmass will be unstable and
will produce snow showers tonight. Best chance for snow will be
over eastern Colorado. For the Denver airports, if a heavy snow
band hits an airport and quick 2-3 inches of snow will be possible
in a couple of hours. Outside of the snow bands, snowfall is
expected to be light.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 AM MST Tuesday for COZ031-033-
034.

&&

SHORT TERM...Meier
LONG TERM...Cooper
AVIATION...Meier
Hazardous weather outlook, Feb 5, 6:07 AM MST, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
607 AM MST Mon Feb 5 2018

COZ030>051-061315-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
607 AM MST Mon Feb 5 2018

...SNOW CONTINUING IN THE MOUNTAINS TODAY AND TONIGHT...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Another round of Pacific moisture is moving into the northern
Colorado mountains today which will produce light to moderate snow
today and tonight. Winds aloft are also strong which will produce
gusty winds over peaks and ridges. New snow accumulations through
Tuesday morning are expected to range from 6 to 12 inches with
local amounts up to 15 inches. The gusty winds above timberline
will produce areas of blowing snow and reduced visibilities. West
winds 25 to 35 mph will occur with gusts up to 60 mph above
timberline. People travelling in the mountains should be
prepared for winter travel and slick road conditions today and
tonight.

On the plains, a cold front will move in this afternoon bringing
cooler temperatures and gusty northeast winds. By this evening,
clouds will increase with snow developing. An inch or two of new
snow is expected as a weather disturbance aloft passes over the
region.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snow will linger in the mountains on Tuesday but end over the
plains in the morning. Warmer and drier weather is expected
across the area Wednesday and Thursday. The next system may affect
the area late Friday into Saturday bringing colder weather along
with a chance of snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Local storm report, Feb 5, 12:06 PM MST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1206 PM MST MON FEB 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             2 SSE BRECKENRIDGE      39.47N 106.03W
02/05/2018  M2.1 INCH        SUMMIT             CO   TRAINED SPOTTER

0725 AM     NON-TSTM WND GST 1 ESE WHEAT RIDGE       39.77N 105.07W
02/05/2018  M55.00 MPH       JEFFERSON          CO   TRAINED SPOTTER

0225 AM     NON-TSTM WND GST 4 ENE NEDERLAND         39.99N 105.45W
02/05/2018  M68.00 MPH       BOULDER            CO   TRAINED SPOTTER

1251 AM     NON-TSTM WND GST 4 ENE NEDERLAND         39.99N 105.45W
02/05/2018  M66.00 MPH       BOULDER            CO   TRAINED SPOTTER

0504 PM     SNOW             JULESBURG               40.99N 102.26W
02/04/2018  M5.0 INCH        SEDGWICK           CO   TRAINED SPOTTER

            5 INCHES OVER 12 HOURS

&&

CL

Nearby

Winter Storm Warnings in Colorado, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.